A structure-preserving doubling algorithm for continuous-time algebraic Riccati equations

E. K.W. Chu, Hung-Yuan Fan, W. W. Lin

Research output: Contribution to journalArticle

58 Citations (Scopus)

Abstract

Continuous-time algebraic Riccati equations (CAREs) can be transformed, à la Cayley, to discrete-time algebraic Riccati equations (DAREs). The efficient structure-preserving doubling algorithm (SDA) for DAREs, from [E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-28, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003; E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, C.-S. Wang, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-18, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003], can then be applied. In this paper, we develop the structure-preserving doubling algorithm from a new point of view and show its quadratic convergence under assumptions which are weaker than stabilizability and detectability, as well as practical issues involved in the application of the SDA to CAREs. A modified version of the SDA, developed for DAREs with a "doubly symmetric" structure, is also presented. Extensive numerical results show that our approach is efficient and competitive.

Original languageEnglish
Pages (from-to)55-80
Number of pages26
JournalLinear Algebra and Its Applications
Volume396
Issue number1-3
DOIs
Publication statusPublished - 2005 Feb 1

Fingerprint

Algebraic Riccati Equation
Riccati equations
Doubling
Continuous Time
Discrete-time
Taiwan
Fans
Detectability
Quadratic Convergence
Stabilizability
Cayley
Numerical Results

Keywords

  • Cayley transform
  • Continuous-time algebraic Riccati equation
  • Doubling algorithm
  • Matrix sign function
  • Structure-preserving

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Numerical Analysis
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics

Cite this

A structure-preserving doubling algorithm for continuous-time algebraic Riccati equations. / Chu, E. K.W.; Fan, Hung-Yuan; Lin, W. W.

In: Linear Algebra and Its Applications, Vol. 396, No. 1-3, 01.02.2005, p. 55-80.

Research output: Contribution to journalArticle

@article{1f57c3433f384dcf985f99cc78d2b35e,
title = "A structure-preserving doubling algorithm for continuous-time algebraic Riccati equations",
abstract = "Continuous-time algebraic Riccati equations (CAREs) can be transformed, {\`a} la Cayley, to discrete-time algebraic Riccati equations (DAREs). The efficient structure-preserving doubling algorithm (SDA) for DAREs, from [E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-28, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003; E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, C.-S. Wang, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-18, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003], can then be applied. In this paper, we develop the structure-preserving doubling algorithm from a new point of view and show its quadratic convergence under assumptions which are weaker than stabilizability and detectability, as well as practical issues involved in the application of the SDA to CAREs. A modified version of the SDA, developed for DAREs with a {"}doubly symmetric{"} structure, is also presented. Extensive numerical results show that our approach is efficient and competitive.",
keywords = "Cayley transform, Continuous-time algebraic Riccati equation, Doubling algorithm, Matrix sign function, Structure-preserving",
author = "Chu, {E. K.W.} and Hung-Yuan Fan and Lin, {W. W.}",
year = "2005",
month = "2",
day = "1",
doi = "10.1016/j.laa.2004.10.010",
language = "English",
volume = "396",
pages = "55--80",
journal = "Linear Algebra and Its Applications",
issn = "0024-3795",
publisher = "Elsevier Inc.",
number = "1-3",

}

TY - JOUR

T1 - A structure-preserving doubling algorithm for continuous-time algebraic Riccati equations

AU - Chu, E. K.W.

AU - Fan, Hung-Yuan

AU - Lin, W. W.

PY - 2005/2/1

Y1 - 2005/2/1

N2 - Continuous-time algebraic Riccati equations (CAREs) can be transformed, à la Cayley, to discrete-time algebraic Riccati equations (DAREs). The efficient structure-preserving doubling algorithm (SDA) for DAREs, from [E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-28, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003; E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, C.-S. Wang, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-18, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003], can then be applied. In this paper, we develop the structure-preserving doubling algorithm from a new point of view and show its quadratic convergence under assumptions which are weaker than stabilizability and detectability, as well as practical issues involved in the application of the SDA to CAREs. A modified version of the SDA, developed for DAREs with a "doubly symmetric" structure, is also presented. Extensive numerical results show that our approach is efficient and competitive.

AB - Continuous-time algebraic Riccati equations (CAREs) can be transformed, à la Cayley, to discrete-time algebraic Riccati equations (DAREs). The efficient structure-preserving doubling algorithm (SDA) for DAREs, from [E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-28, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003; E.K.-W. Chu, H.-Y. Fan, W.-W. Lin, C.-S. Wang, A structure-preserving doubling algorithm for periodic discrete-time algebraic Riccati equations, preprint 2002-18, NCTS, National Tsing Hua University, Hsinchu 300, Taiwan, 2003], can then be applied. In this paper, we develop the structure-preserving doubling algorithm from a new point of view and show its quadratic convergence under assumptions which are weaker than stabilizability and detectability, as well as practical issues involved in the application of the SDA to CAREs. A modified version of the SDA, developed for DAREs with a "doubly symmetric" structure, is also presented. Extensive numerical results show that our approach is efficient and competitive.

KW - Cayley transform

KW - Continuous-time algebraic Riccati equation

KW - Doubling algorithm

KW - Matrix sign function

KW - Structure-preserving

UR - http://www.scopus.com/inward/record.url?scp=11044235476&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=11044235476&partnerID=8YFLogxK

U2 - 10.1016/j.laa.2004.10.010

DO - 10.1016/j.laa.2004.10.010

M3 - Article

VL - 396

SP - 55

EP - 80

JO - Linear Algebra and Its Applications

JF - Linear Algebra and Its Applications

SN - 0024-3795

IS - 1-3

ER -